Citation: Namaste. "Long Term Medical Use, Withdrawal, Overdosing: An Experience with Fentanyl (exp64396)". Erowid.org. Nov 7, 2007. erowid.org/exp/64396
I have chronic pain and was prescribed the Fentanyl patches about 4 years ago and I just finished withdrawal. I wish the doctor had warned me about this drug.
I was using 100mcg-200mcg every 48 hours after I grew a tolerance for the medication. During this time I was overdosing and nodding off. My pain levels had gone down and that dosage was too high. I thought I was just really tired because of the medications I was taking. Then, one day I was driving home and I nodded off and ran my car into a median. When I got to the doctor I was pale and barely lucid. My oxygen levels were dangerously low. After that I was put on oxygen for almost a month. The patches do not always correctly regulate the amount of Fentanyl entering the body. I would spontaneously be withdrawing and overdosing. Eventually, no amount of pain killer was touching the pain because I had become so tolerant of the opiates. I was prescribed quite a bit of Oxycontin and it had absolutely no effect on me. My doctor said I needed to withdraw from the Fentanyl because it was no longer working.
Nobody told me that Fentanyl is one of the most difficult drugs to detox from. First I tried Subutex- it did nothing to help and I was in full blown withdrawal within 3 hours. It began with anxiety and a feeling I was trapped in my body. Then I started having myoclonic jerks. This is the one thing that absolutely terrified me about the withdrawal. My limbs would jerk involuntarily. This part lasted about 4 hours. Finally it went away after I put the patch back on and took another Subutex, a Valium, a Zanaflex. I tried again to withdraw by gradually stepping down in dosage. This also caused me to go into withdrawal so badly that my doctor wanted to admit me to the hospital. It was obvious that I had to detox in a hospital under constant supervision. There, they gave me Ativan in my IV to control the 'jerks'. Ativan is an anti-convulsant when used intravenously. The second night in the hospital my heart rate dropped to a dangerously low 20 beats per minute. The doctors ran in with the crash-cart and injected a drug into my IV. This happened twice that night. If I had been home, I would have died. During my hospital stay, I was so sick I was unable to eat. I ended up losing 15lbs in 10 days. I was given Marinol. It helped a lot with my stomach but did not make me feel high.
I was discharged from the hospital after 3 days. I came home and became so sick from the detox that I had to be re-admitted 3 days later. My doctor reluctantly discharged me again after 4 more days. I was originally told the whole process would take about a week. I ended up having withdrawal for 2 very long months. I am only now trying to build up my stamina so I can strengthen my muscles after 2 months of atrophy. I am a stay-at-home mom and my child has had to go to full-time daycare so I can recuperate faster. Right now I can barely take care of myself. The withdrawal really wiped me out.
I never felt any high from the patches. I did feel incredibly tired all the time and unable to stay awake for more than a few hours. Now that I am off the Fentanyl I am suddenly aware that I didn't really have any feelings while on the patch. I am starting to feel my emotions again and my intuition has heightened. I was pregnant on this drug and my baby was born addicted. He had to stay in the ICU for 5 weeks and had to take an Opium tincture for 7 months to help him with withdrawal symptoms.
After this experience I will never take an addictive pain killer again. I have started smoking pot to help with the pain. It also helped to make the withdrawal a little easier and gave me enough of an appetite to maintain my weight. I find it amazing that the doctors would prescribe something like Fentanyl, but neglect to tell me that pot could have helped the whole time. Fentanyl is an evil drug. I have stopped smoking cigarettes and detoxed from Benzos. That is nothing compared to this. Please take this drug very seriously. It is very easy to overdose without realizing it.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.